Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What is hypertrophic lichen planus?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
what is Hypertrophic lichen planus the wife has it on her left lower leg
Posted Sat, 9 Mar 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 1 hour later
Thanks for writing to us.
Lichen planus(LP) is a chronic inflammatory skin disorder characterised by purplish plain topped pruritic( itchy) papules( elevated skin lesion or bumps). Hypertrophic LP is characterised by similar features except that lesions are more elevated and papules may coalesce to form a plaque( elevated skin lesions larger in size than papule). These are mainly present over shins and take time to respond to treatment.
Treatment options are many depending upon the number of lesions.
If lesions are less then topical therapy alone would work.
If lesions are extensive then topical as well as systemic therapy is required.

Topical therapy includes( specifically required as in your wife's case)
1)Steroids like betamethasone or clobetasole alone or in combination with salicylic acid
2)Tacrolimus or pimecrolimus( elocon as suggested by your doctor)
3)Intralesional triamcinolone in hypertrophic lesions( personally I prefer it for localised lesions)

Systemic therapy
Steroids- prednisolone in tapering doses orally usually starting with 40 mg
Intramuscular triamcinolone 40 mg every month
Acitretin or isotretinoin.
Mycophenolate, cyclosporine( not commonly used)

Anti itch medicines like cetirizine, hydroxizine, chlorpheniramine,loratidine etc

I have seen the reports attached, your esteemed doctor wants to start with elocon and acitretin and the treatment is standard one required for LP. I just want to stress, treatment may be required for prolonged period for lesions to resolve completely.
Here in India we usually begin with steroids topical and oral and switch to other drugs when either we do not get desired response or therapy has been continued for long and there are chances of side effects.

As your wife has used topical steroid for long, that is why I guess doctor wants to use safer therapies. I would encourage you to visit the doctor again after your vacations and start with the treatment prescribed.

Hope that answers your query. Should there be more, feel free to write back.

PS should there be no more query, we may close the discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor